Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

March 23, 2017Morrison County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Mar 23, 2017, 4:11 PM CDT for Morrison County, Minnesota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 23, 2017, 4:11 PM CDT (21:11 UTC)
Expired
Mar 23, 2017, 4:45 PM CDT
In force
34 min
Issued by
NWS Twin Cities, MN

County Morrison County, MN

The radar

The Minneapolis radar (KMPX), 128 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 392 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1500 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
392 m²/s²
0-3 km storm-relative helicity
500 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

746 
WWUS83 KMPX 232111
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
411 PM CDT THU MAR 23 2017

MNZ042-043-049-232145-
Morrison-Stearns-Todd-
411 PM CDT THU MAR 23 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN TODD...NORTH
CENTRAL STEARNS AND SOUTHWESTERN MORRISON COUNTIES...

At 410 PM CDT, a strong thunderstorm was located over Pleasant Beach,
or 23 miles southwest of Little Falls, moving northeast at 60 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Little Falls, Royalton, Upsala, Bowlus, Sobieski, Elmdale, St. Rosa,
Little Falls Airport, North Shore and Pleasant Beach.

This includes U.S. Highway 10 in Minnesota between mile markers 144
and 157.
 
LAT...LON 4605 9425 4583 9407 4582 9413 4582 9435
      4580 9431 4579 9432 4569 9486 4574 9489
TIME...MOT...LOC 2110Z 244DEG 53KT 4576 9473 

$$
AMK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Mar 23, 3:04 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Mar 23, 3:04 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
304 PM CDT Thu Mar 23 2017

.SHORT TERM...(This evening through Friday)
Issued at 304 PM CDT Thu Mar 23 2017

A complicated forecast ahead. A strong low pressure system is
developing on the lee of the rockies in eastern Colorado and will
take the next few days to deepen and evolve through Oklahoma and
turning northeast through the Midwest, affecting our local weather
all the way through Sunday. For the next 24 hours, the main
concern locally is the warm front set to lift into northern
IA/southern MN with widespread low stratus and rain likely north of
the front tonight.  Best LI's becoming slightly negative this
afternoon and expanding northward tonight led to a mention of
thunder in the forecast across all of southern MN and west central
WI.

As the low ejects late tonight into tomorrow, it will dive southeast
into Oklahoma and eastward from there, hence pulling the moisture
and the front down as well with a high pressure area building in
across northern Ontario.  With this track, and the guidance coming
into a much better consensus, lowered QPF for much of central MN,
keeping the 0.5" and higher amounts south of the Twin Cities area.
As the system emerges and the front starts going south, we lose of
negative LI's as well by tomorrow, so removed thunder from the
forecast for tomorrow during the day.  The heaviest QPF looks to
occur along I-90 and into northern Iowa and in an west to east
oriented fashion from there.  The main thing to note tonight with
the precip amounts is the behavior of the low level jet.  While
initially, a 50 knot LLJ pushes into southern MN, it will quickly
fold over to the east as the night progresses, limiting the
northward extend of the best rain producing cells.  By the end of
the day tomorrow, the low will still be down in Oklahoma, so moving
quite slow as it reached maturity and becomes vertically stacked.

.LONG TERM...(Friday night through Thursday)
Issued at 304 PM CDT Thu Mar 23 2017

With the surface low still in Oklahoma but the front continuing to
retreat south, continued to slowly work the pops southward out of
the forecast area tomorrow night through Saturday.  The vertically
stacked low will begin a trek northeast into Missouri Saturday but
will be weakening through the morning.  With a lack of a noticeable
jet, it will take its sweet time moving through MO and toward
Chicago.  By the time it reaches IL, we could see light QPF on the
back side of this system so continued to advertise chance pops
across western WI and into far eastern MN.

The next developing system will be quickly on its heels and finally
help push it east through the Great Lakes by Monday.  There are
certainly some noticeable differences in the handling of that next
system for early to middle of next week, and right now most of the
QPF looks to stay south of here but that could certainly change at
this stage.

Overall, the period continues to look active across the CONUS with
repeating waves and low pressure systems moving through.  Locally,
temperatures look to remain near or above normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1247 PM CDT Thu Mar 23 2017

A complicated forecast ahead. A strong low pressure system is
developing on the lee of the rockies in eastern Colorado and will
take the next few days to deepen and evolve through Oklahoma and
turning northeast through the Midwest, affecting our local weather
all the way through Sunday. For the next 24 hours, the main
concern locally is the warm front set to lift into northern
IA/southern MN with widespread low stratus and rain likely north
of the front tonight. So, continue to advertise rain, fog and
very low ceilings down to IFR or LIFR tonight across the area.
Improvement will be very slow tomorrow. Most of the QPF will fall
across far southern MN through western WI.

KMSP...confidence is low in TS occurring, but instability is still
forecast this afternoon across this area so will continue to
include a mention of thunder in the vicinity as a possibility this
afternoon.

/OUTLOOK FOR KMSP/
Sat...Chc MVFR -RA. Wind NE 5-10 kts.
Sun...Chc MVFR. Wind ENE 5 kts.
Mon...Chc MVFR Early. Wind N 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...SPD
LONG TERM...SPD
AVIATION...SPD
Hazardous weather outlook, Mar 23, 3:16 PM CDT, 55 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
316 PM CDT Thu Mar 23 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
242030-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
316 PM CDT Thu Mar 23 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this afternoon and tonight. There is a
marginal risk of severe thunderstorms in southwest and south
central Minnesota. Isolated large hail is the main weather threat
for the rest of today and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Mar 23, 1:56 PM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
156 PM CDT THU MAR 23 2017

MNZ054>056-231930-
Chippewa-Lac Qui Parle-Swift-
156 PM CDT THU MAR 23 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LAC QUI PARLE...
NORTHWESTERN CHIPPEWA AND SOUTHWESTERN SWIFT COUNTIES...

At 156 PM CDT, a strong thunderstorm was located over Marietta, or 19
miles southeast of Milbank, moving northeast at 50 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Madison, Appleton, Milan, Bellingham, Marietta, Cerro Gordo,
Louisburg and Appleton Airport.

This includes the following highways...
 U.S. Highway 12 between mile markers 21 and 22.
 U.S. Highway 212 between mile markers 1 and 2.
 U.S. Highway 75 between mile markers 109 and 119.
 U.S. Highway 59 between mile markers 136 and 138.

LAT...LON 4503 9645 4520 9619 4519 9612 4518 9610
      4524 9610 4524 9612 4530 9603 4510 9586
      4492 9645
TIME...MOT...LOC 1856Z 235DEG 45KT 4499 9640

AMK
Special weather statement, Mar 23, 2:38 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
238 PM CDT THU MAR 23 2017

MNZ048-055-057-232000-
Kandiyohi-Pope-Swift-
238 PM CDT THU MAR 23 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL POPE...EASTERN
SWIFT AND NORTHWESTERN KANDIYOHI COUNTIES...

At 237 PM CDT, a strong thunderstorm was located near Hagen, or 18
miles north of Montevideo, moving northeast at 55 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Benson, Murdock, Gilchrist, Hagen, De Graff, Sunburg, Benson Airport
and Swift Falls.

This includes U.S. Highway 12 between mile markers 38 and 55.

LAT...LON 4527 9575 4553 9530 4528 9512 4515 9573
      4515 9578 4519 9582
TIME...MOT...LOC 1937Z 242DEG 47KT 4521 9572

AMK
Special weather statement, Mar 23, 3:00 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
300 PM CDT THU MAR 23 2017

MNZ048-049-055-057-232030-
Kandiyohi-Stearns-Pope-Swift-
300 PM CDT THU MAR 23 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN POPE...SOUTHWESTERN
STEARNS...NORTHEASTERN SWIFT AND NORTHERN KANDIYOHI COUNTIES...

At 300 PM CDT, a strong thunderstorm was located near Sunburg, or 17
miles northwest of Willmar, moving northeast at 60 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Paynesville, New London, Brooten, Belgrade, New Munich, Norway Lake,
Greenwald, Elrosa, Lake Henry, Roscoe, Sunburg and Spring Hill.

This includes the following highways...
 U.S. Highway 8 in Minnesota near mile marker 6.
 U.S. Highway 71 between mile markers 136 and 156.

LAT...LON 4523 9538 4530 9542 4539 9535 4564 9476
      4535 9459
TIME...MOT...LOC 2000Z 244DEG 51KT 4531 9531

AMK
Special weather statement, Mar 23, 3:32 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
332 PM CDT THU MAR 23 2017

MNZ049-232100-
Stearns-
332 PM CDT THU MAR 23 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN STEARNS COUNTY...

At 331 PM CDT, a strong thunderstorm was located over Roscoe, or 24
miles southwest of St. Cloud, moving east at 60 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
St. Cloud, Waite Park, St. Joseph, Cold Spring, Rockville,
Paynesville, Richmond, Luxemburg, Lake Henry, Roscoe, St Augusta and
Pleasant Lake.

This includes Interstate 94 in Minnesota between mile markers 158 and
177.

LAT...LON 4560 9420 4556 9415 4550 9415 4544 9408
      4539 9406 4538 9408 4537 9477 4541 9477
      4541 9478 4549 9481 4563 9421
TIME...MOT...LOC 2031Z 257DEG 51KT 4543 9466

AMK
Special weather statement, Mar 23, 4:00 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
400 PM CDT THU MAR 23 2017

MNZ044-050>052-232130-
Isanti-Benton-Sherburne-Mille Lacs-
400 PM CDT THU MAR 23 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MILLE LACS...
NORTHWESTERN ISANTI...SOUTHEASTERN BENTON AND NORTHWESTERN SHERBURNE
COUNTIES...

At 400 PM CDT, a strong thunderstorm was located over St Cloud
Airport, or near St. Cloud, moving northeast at 70 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
St. Cloud, Sauk Rapids, Milaca, Foley, Foreston, Bock, Dalbo, Pease,
Oak Park, Duelm, Parent and St Cloud Airport.

This includes the following highways...
 U.S. Highway 10 in Minnesota between mile markers 173 and 182.
 U.S. Highway 169 between mile markers 183 and 197.

LAT...LON 4574 9351 4573 9334 4570 9332 4551 9413
      4559 9417 4562 9421 4589 9352
TIME...MOT...LOC 2100Z 246DEG 60KT 4558 9406

AMK
Special weather statement, Mar 23, 4:11 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
411 PM CDT THU MAR 23 2017

MNZ042-043-049-232145-
Morrison-Stearns-Todd-
411 PM CDT THU MAR 23 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN TODD...NORTH
CENTRAL STEARNS AND SOUTHWESTERN MORRISON COUNTIES...

At 410 PM CDT, a strong thunderstorm was located over Pleasant Beach,
or 23 miles southwest of Little Falls, moving northeast at 60 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Little Falls, Royalton, Upsala, Bowlus, Sobieski, Elmdale, St. Rosa,
Little Falls Airport, North Shore and Pleasant Beach.

This includes U.S. Highway 10 in Minnesota between mile markers 144
and 157.

LAT...LON 4605 9425 4583 9407 4582 9413 4582 9435
      4580 9431 4579 9432 4569 9486 4574 9489
TIME...MOT...LOC 2110Z 244DEG 53KT 4576 9473

AMK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 1:56 PM CDTSpecial Weather StatementMPXLac qui Parle34 min
Mar 23, 2:38 PM CDTSpecial Weather StatementMPXSwift22 min
Mar 23, 3:00 PM CDTSpecial Weather StatementMPXKandiyohi30 min
Mar 23, 3:32 PM CDTSpecial Weather StatementMPXStearns28 min
Mar 23, 4:00 PM CDTSpecial Weather StatementMPXBenton30 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.